Winter Weather, New Castle
- When
- March 7, 4:30 AM EST to 3:30 PM EST
- Where
- New Castle forecast zone
- Injuries
- 0 direct, 5 indirect
- Reported by
- Trained Spotter
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
An Alberta Clipper low pressure system dropped light snow across Delaware during the day on the 7th. Accumulations averaged 1 to 4 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An Alberta Clipper low pressure system dropped light snow across Delaware during the day on the 7th. Accumulations averaged 1 to 4 inches. The recent unseasonably cold weather made it easier for the snow to accumulate on roadways and bridges and overpasses during the early morning and also during heavier bursts of snow. Consequently untreated roadways were slippery and many accidents were reported. Snow began falling before sunrise on the 7th in New Castle County and spread south during the morning and began in Sussex County by 9 a.m. EST. Later that day the snow ended in a similar direction (from north to south) during the late afternoon north and in the early evening south. |The early pre-dawn snow start time in New Castle County helped produce about 70 accidents in the county prior to 930 a.m. EST. About an additional 80 accidents occurred later in the day. The worst reported accident of the day transpired about 115 p.m. EST when an eight vehicle pile-up occurred on Delaware State Route 1 just north of Delaware State Route 273 in Bear. Four people were injured. The road was shut down for about an hour with intermittent lane closures for an additional two hours. In Kent County, there were 10 reported accidents with two injuries and in Sussex County there were 27 reported accidents with six injuries. Downstate schools either closed early or canceled after school activities.|Actual accumulations included 4.0 inches in Lincoln (Sussex County), 3.5 inches in Lewes (Sussex County), 1.5 inches in Hockessin (New Castle County), 1.3 inches in Dover (Kent County) and the New Castle County Airport and 1.0 inch in Camden (Kent County). |The Alberta Clipper as it name implies moved rapidly southeast from southeastern Montana at 7 a.m. EST on March 6th, to near Saint Louis, Missouri at 7 a.m. EST on March 7th, to the Virginia/West Virginia border at 1 p.m. EST on March 7th, to about 150 miles east of Virginia Beach, Virginia at 7 p.m. EST on March 7th. The rapid movement of the low pressure system prevented heavier snow from falling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 7, 4:00 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EST WED MAR 7 2007
.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE OVER THE EASTERN SEABOARD EARLY THIS MORNING WILL
CONTINUE MOVING EAST TODAY, WITH A CLIPPER SYSTEM FOLLOWING ON
ITS HEELS, ALL AS PREVIOUSLY ADVERTISED. REGIONAL 88D IMAGERY
SHOWS THE LEADING EDGE OF SNOW NOW MOVING INTO THE EXTREME WESTERN
FRINGES OF OUR CWA AT PRESS TIME, BUT CLOSEST SURFACE
OBSERVATION SITES REPORTING SNOW ARE SELINSGROVE AND YORK IN
CENTRAL PA. THIS IS A GOOD INDICATION OF THE VERY DRY AIR MASS
WHICH PRECEDES THE CLIPPER (SNOW ALOFT EVAPORATING BEFORE IT
REACHES THE GROUND, THUS IT SHOWS UP ON RADAR BUT NOT AT THE
GROUND). THE NAM SEEMS TO CAPTURE THE PRECIPITATION TIMING PRETTY
WELL (THE GFS IS JUST A LITTLE TOO FAST...BUT JUST BY A FEW
HOURS). SNOW SHOULD BEGIN OVER THE WESTERN FRINGES OF OUR CWA
AROUND 6 OR 7 AM, THEN SPREAD EAST DURING THE MORNING HOURS.
MOISTURE WITH THIS SYSTEM REMAINS LIMITED, AND WITH DEW POINT
TEMPERATURES STILL IN THE NEGATIVE NUMBERS OVER MUCH OF THE CWA,
THIS WILL BE A COLORADO SNOW RATHER THAN A PENNSYLVANIA/NEW
JERSEY/MARYLAND/DELAWARE SNOW. SNOW ADVISORIES POSTED BY EARLIER
CREWS STILL LOOK GOOD FOR THE MOST PART, AND THE AMOUNTS STILL
LOOK GOOD TOO (2 TO 4 INCHES OVER SOUTHERN DELAWARE, THE MID-
EASTERN SHORE AREA OF MARYLAND, AND EXTREME SOUTHERN NEW
JERSEY...1-3 INCHES JUST SOUTH OF PHL ON BOTH SIDES OF THE RIVER,
AND AROUND AN INCH (OR LESS) NORTH OF PHL). WILL THEREFORE LET
PREVIOUSLY ADVISORIES STAND WITH MINOR TWEAKS TO MAKE THEM
CURRENT. THE DAY SHIFT CAN DECIDE TO EXTEND THESE ADVISORIES,
IF NEEDED, AS THE SYSTEM EVOLVES. THERE IS SOME CONCERN THAT THE
SOUTHERN PORTION OF DELAWARE, AND THE ADJACENT AREAS OF MARYLANDS
EASTERN SHORE, MIGHT GET ENOUGH SNOW TO WARRANT A WARNING RATHER
THAN ADVISORY. CURRENT THINKING IS THAT WELL REMAIN BELOW WARNING
CRITERIA.
SNOW IS EXPECTED TO END FROM WEST TO EAST LATE THIS
AFTERNOON...BEFORE RUSH HOUR IN THE WEST...AND DURING THE RUSH
HOUR IN FAR SOUTHERN NEW JERSEY AND SOUTHERN DELAWARE. HIGH
PRESSURE BUILDING IN FROM THE WEST WILL PROVIDE MOSTLY CLEAR SKIES
TONIGHT. A BACKDOOR COLD FRONT WILL CROSS THE CWA LATE THURSDAY
MORNING INTO THURSDAY EVENING, BRINGING SOME CLOUDS AND THE CHANCE
FOR A FEW FLURRIES IN THE NORTH. USED A BLEND OF MAV/MET GUIDANCE,
ALONG WITH COLLABORATION WITH SURROUNDING OFFICES.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A REINFORCING SHOT OF COLD AIR WILL ACCOMPANY THE HIGH PRESSURE
SYSTEM BUILDING IN FROM EASTERN CANADA, SO FRIDAY WILL BE YET
ANOTHER COLD, DRY DAY (BUT NOT AS COLD AS TUESDAY). TEMPERATURES
WILL MODERATE OVER THE WEEKEND AS THIS HIGH SLIPS FURTHER SOUTH
AND EAST, PROVIDING A SOUTHWESTERLY FLOW OVER THE REGION FOR
SATURDAY AND SUNDAY, AND A CHANCE OF RAIN. WITH A ZONAL TYPE FLOW
PATTERN EXPECTED NEXT WEEK, MODERATE TEMPERATURES SHOULD BE THE
RULE, NOT THE EXCEPTION. NO MAJOR CHANGES WERE MADE TO THE
EXTENDED IN THIS FORECAST PACKAGE.
&&
.AVIATION /09Z-06Z/...
BY 3:00 AM, THE LEADING EDGE OF THE SNOW HAD OVERSPREAD MUCH OF THE
SUSQUEHANNA RIVER VALLEY IN PENNSYLVANIA. AS A RESULT, WE AMENDED
ALL OF OUR TAFS SHORTLY AFTER 3:00 AM TO SPEED UP THE ARRIVAL TIME
OF THE SNOW. WE BROUGHT THE SNOW INTO KRDG AND KABE AN HOUR OR TWO
EARLIER THAN INDICATED BY THE 0600 UTC TAFS. FOR OUR OTHER SIX TAF
SITES, WE BROUGHT THE SNOW IN AN HOUR EARLIER.
WERE NOW EXPECTING THE SIGNIFICANT PERIOD OF SNOW FOR KRDG AND KABE
TO RUN FROM ABOUT 6:00 AM UNTIL AROUND NOON, AND FOR KTTN IT SHOULD
BE ABOUT AN HOUR LATER.
FOR LOCATIONS FARTHER TO THE SOUTH, A LONGER PERIOD OF SNOW IS
ANTICIPATED, ALONG WITH LOWER CEILING AND VSBY VALUES. FOR KPNE,
KPHL AND KILG, THERE SHOULD BE ABOUT A 6 HOUR PERIOD WITH
SIGNIFICANT SNOW, FROM ABOUT 8:00 AM UNTIL 2:00 PM. FOR KMIV AND
KACY, IT SHOULD RUN FROM ABOUT 9:00 AM UNTIL 4:00 PM.
FOLLOWING THE PERIOD OF SNOW, VSBY VALUES SHOULD IMPROVE RATHER
QUICKLY. HOWEVER, LOW CLOUDS MAY LINGERING FOR PERHAPS 3 TO 5 HOURS
AFTER THE MAIN SNOW STOPS, WITH LITTLE IN THE WAY OF WIND BEHIND THE
SYSTEM. EVEN SO, WITH VERY DRY AIR REMAINING JUST TO OUR NORTH, WE
SHOULD SEE A RETURN TO VFR CONDITIONS DURING THE EVENING AT ALL
EIGHT OF OUR TAF SITES.
&&
.MARINE...
WERE STARTING OFF THIS MORNING WITH A NORTHWEST WIND ON OUR
NORTHERN COASTAL WATERS AND A NORTH WIND ON OUR SOUTHERN WATERS.
THE WIND DIRECTION SHOULD SLOWLY VEER A BIT FOR TODAY IN RESPONSE TO
THE LOW PASSING TO OUR SOUTH. ONCE THE LOW PASSES OFF THE VIRGINIA
CAPES LATE IN THE DAY, THE WIND DIRECTION SHOULD BACK TO EITHER
NORTH OR NORTHWEST FOR THIS EVENING. WITH THE LOW NOT EXPECTED TO
BE TERRIBLY STRONG, WIND SPEEDS SHOULD REMAIN WELL BELOW SMALL CRAFT
ADVISORY CRITERIA.
A NORTH TO NORTHWEST FLOW IS EXPECTED TO CONTINUE FOR TONIGHT INTO
THURSDAY. A REINFORCING SHOT OF COLD AIR LATE ON THURSDAY MAY HELP
TO INCREASE WIND SPEEDS TO NEAR SMALL CRAFT ADVISORY CRITERIA (25
KNOTS) FOR A FEW HOURS ON THURSDAY EVENING. WELL LEAVE THE
DECISION REGARDING THE INCLUSION OF A HEADLINE FOR A LATER FORECAST
ISSUANCE.
AFTER THE SHOT OF COLD AIR FOR THURSDAY NIGHT, A MORE ZONAL PATTERN
IS FORECAST TO BEGIN DEVELOPING ACROSS THE NATION BRINGING AN END TO
THE COLD ADVECTION PATTERN. THERE ARE ALSO NO SIGNIFICANT WEATHER
SYSTEMS IN SIGHT FOR THE WEEKEND OR FOR THE EARLY PART OF THE NEW
WEEK. AS A RESULT, WIND AND SEA CONDITIONS SHOULD REMAIN RATHER
TRANQUIL DURING THAT PERIOD.
&&
.TIDES...
AS THE STRONG OFFSHORE WINDS HAVE RELAXED, WATER LEVELS HAVE BEGUN
TO RECOVER ALONG THE COAST AND BAYS AND ON THE TIDAL PORTION OF THE
DELAWARE RIVER. AS A RESULT, WE SHOULD NOT NEED ANY ADDITIONAL LOW
WATER ADVISORIES.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...SNOW ADVISORY FROM 7 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR PAZ070-071.
NJ...SNOW ADVISORY FROM 7 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR NJZ016>027.
DE...SNOW ADVISORY FROM 7 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR DEZ001>004.
MD...SNOW ADVISORY FROM 7 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR MDZ008-012-015-019-020.
MARINE...NONE.
&&
SHORT TERM...MIKETTA
LONG TERM...MIKETTA
AVIATION...IOVINO
MARINE...IOVINOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 310 PM EST TUE MAR 6 2007 PAZ054-055-071000- CARBON-MONROE- 310 PM EST TUE MAR 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-007>010-012-015-PAZ060>062-068-069-071000- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS- LEHIGH-NORTHAMPTON-MONTGOMERY-BUCKS- 310 PM EST TUE MAR 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW MAY ACCUMULATE AN INCH OR TWO WEDNESAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW THEY MAY HAVE. DEZ001-MDZ008-012-NJZ016>022-026-027-PAZ070-071-071000- NEW CASTLE-CECIL-KENT MD-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA- 310 PM EST TUE MAR 6 2007 ...SNOW ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY WEDNESDAY FOR 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 3 INCHES TO THE SOUTH OF PHILADELPHIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO REPORT ANY SNOW THEY MAY HAVE. NJZ013-014-PAZ067-071000- WESTERN MONMOUTH-EASTERN MONMOUTH-CHESTER- 310 PM EST TUE MAR 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW MAY ACCUMULATE AN INCH OR TWO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW THEY MAY HAVE. ANZ450-451-071000- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- 310 PM EST TUE MAR 6 2007 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. LOW WATER ADVISORY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002>004-MDZ015-019-020-NJZ023>025-071000- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- 310 PM EST TUE MAR 6 2007 ...SNOW ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY FOR 2 TO 4 INCHES OF SNOW ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW THEY MAY HAVE. ANZ430-431-452>455-071000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 310 PM EST TUE MAR 6 2007 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. LOW WATER ADVISORY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. STAUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 AM EST WED MAR 7 2007 NJZ001-007>010-012>015-PAZ054-055-060>062-067>069-072300- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-CARBON-MONROE-BERKS- LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK... TRENTON...JIM THORPE...STROUDSBURG...READING...ALLENTOWN... BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN 325 AM EST WED MAR 7 2007 ...SNOW ON TAP FOR TODAY... AN AREA OF LOW PRESSURE LOCATED OVER THE GREAT LAKES REGION WILL RACE TOWARDS THE SOUTHEAST BEFORE PASSING OFF THE VIRGINIA COAST LATER THIS AFTERNOON. WITH THE COLD AIR IN PLACE, THIS SYSTEM WILL BRING SNOW TO THE REGION TODAY. THE FIRST FLAKES WILL BEGIN TO FALL IN EASTERN PENNSYLVANIA JUST AFTER SUNRISE AND SPREAD INTO NEW JERSEY LATER IN THE MORNING. A WIDESPREAD SNOW IS THEN EXPECTED DURING THE MID DAY HOURS BEFORE ENDING DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. COLD TEMPERATURES OVER THE PAST FEW DAYS HAVE ALLOWED SURFACES TO COOL SUFFICIENTLY AND WILL PERMIT SNOW TO QUICKLY ACCUMULATE ON THE GROUND. THIS SYSTEM IS NOT EXPECTED TO TAP INTO ANY EXCESS MOISTURE FROM THE SOUTH. THUS THE SNOW THAT WILL FALL WILL BE DRY AND FLUFFY. ACCUMULATIONS SHOULD AVERAGE AROUND AN INCH, SOME LOCALLY HIGHER AMOUNTS ARE POSSIBLE TOWARD PHILADELPHIA AND THE INTERSTATE 195 CORRIDOR. WHILE THE SNOW WILL NOT BE HEAVY, THE ABILITY FOR IT TO ACCUMULATE ON UNTREATED ROADS WILL MAKE FOR SLIPPERY TRAVEL. PLEASE GIVE YOURSELF EXTRA TIME TO REACH YOUR DESTINATION AND ALLOW PLENTY OF BRAKING DISTANCE. JJM
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21230, 21229, 21227, 21228.